Nebraska, 2019

Flash Flooding and Hail in Nebraska, July 4 to 5, 2019

July 4 to 5, 2019 · NWS GID · 8 events in 5 counties and zones

Hail up to the size of golf balls and damaging winds occurred on this Thursday night. Just after 9 PM CST, scattered, small thunderstorms began developing between Elwood and Minden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail up to the size of golf balls and damaging winds occurred on this Thursday night. Just after 9 PM CST, scattered, small thunderstorms began developing between Elwood and Minden. The storms increased in size and combined into an east-west oriented multi-cell line that was stationary across Gosper, Phelps, and Kearney counties. This line remained stationary through 1 AM CST Friday. However, between midnight and 1 AM, the MCS began to evolve. A storm over Kearney county began moving eastward and became dominant. As this storm moved into Adams county after 1 AM CST, new storms formed along the surging outflow boundary/cold pool from Red Cloud to Franklin to Alma. A transition to a comma-shaped echo configuration had occurred. This finally brought an end to the storms over Gosper, Phelps, and Kearney counties. The newly formed squall line increased in size between 2 and 430 AM CST, as it moved across the rest of south central Nebraska, south of Interstate 80. The initial east-west line of storms produced golf ball size hail several miles south of Elwood, and downburst winds knocked down power lines across highway 23 between Loomis and Holdrege. Outflow winds of 58 mph were also measured near Oxford. Later in the night, the squall line produced severe winds in a couple spots. A large tree limb was broken in Hastings, and winds were clocked at 60 mph in Harvard. There were not many rain gauge observations available where the heaviest rain fell, but the highest amount reported was 3.46 inches, 11 mi south of Elwood.

Throughout the day, a slow-moving cold front became stationary across northern Nebraska, from Scottsbluff to Sioux City, IA. These storms formed south of the front, where just prior to convection initiation, temperatures were in the upper 70s, and dewpoints were in the lower 70s. With the mid-level lapse rate around 7.5 C/km, MUCAPE was near 3000 J/kg. Effective deep layer shear was 25-30 kt. In the upper-levels, the flow was from the west-southwest across most of nation, with a weak (and weakening) trough over the northern Rockies. Wind speeds were weak over the central Plains with a low-amplitude ridge from near Denver to Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 5:53 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 5:53 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
653 PM CDT Thu Jul 4 2019

...Aviation Update...

.SHORT TERM...(This evening through Friday)
Issued at 316 PM CDT Thu Jul 4 2019

The lower clouds across the area have nearly cleared out. There are
still some cumulus that have formed in the southwest, but mostly
sunny skies are common across much of the area. Temperatures have
quickly made a recovery. Highs still could be a tad lower than
forecast. Have taken a couple of degrees off the high this
afternoon.

There is still at least a little uncertainty for the forecast
tonight. Some models have convection further to the north, others
further south, some earlier and some later. Have settled on keeping
the forecast dry into the evening and most fireworks shows should go
on without trouble. The western part of the area will be the area
with the thunderstorms the closest. The thunderstorms should then
move through the area with the best chances for thunderstorms in the
Nebraska portion of the area tonight.

The problem is then what happens on Friday. Most of the
thunderstorms should move out of the area Friday morning, but the
timing is a little bit of a challenge. Then, there is an upper level
wave that moves into the area Friday afternoon which will cause a
redevelopment of thunderstorms Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM CDT Thu Jul 4 2019

The thunderstorms Friday afternoon are expected to continue into
Friday night. The upper level wave will continue to move through the
area and there is a fairly weak front across the area. The
thunderstorms should be mainly to the north of the front. The best
chance should be during the evening and mostly over the Nebraska
portion of the area.

The period Saturday through Thursday will have an upper level ridge
building across the area and to the west. The weekend into early
next week the ridge is fairly weak and there will be several upper
level waves that move across the ridge. There will be on and off
chances for thunderstorms. With some clouds around, the temperatures
will be a little cooler than normal. Toward mid week, the ridge
builds some. The upper level waves moving across the ridge are
weaker and the chances for thunderstorms become more irregular and
lower chances. At the same time, the temperatures start to warm back
up a little, more toward normal.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 640 PM CDT Thu Jul 4 2019

There is relatively high confidence that a line of thunderstorms
will move through central Nebraska late tonight...mainly after
06Z. That said, timing remains a bit tough to pin down...therefore
just continued with VCTS mention for now.

After thunderstorms move out of the area tomorrow morning, we
should have have a dry period before additional storms potentially
redevelop in the late afternoon and evening. The most likely
timeframe is just outside of this TAF period.

 &

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Mangels
Hazardous weather outlook, Jul 4, 9:13 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1013 PM CDT Thu Jul 4 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1013 PM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered to widespread thunderstorms are expected to move across
the area tonight. Some storms will likely be severe with wind
gusts around 70 mph, hail to the size of half dollars, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storms will linger into early Friday morning before exiting the
area to the east. Scattered storms may then redevelop Friday
afternoon and evening. Again, some of these could be strong to
severe with large hail, gusty wind, and locally heavy rain.

Isolated to scattered thunderstorms remain possible each day
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay reports of
hail or wind damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Phelps

When
July 4, 10:22 PM CST
Where
Phelps County, Bertrand
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.530, -99.630

Flash Flood, Phelps

When
July 4, 11:30 PM CST to July 5, 5:00 AM CST
Where
Phelps County, 12.02 mi WNW of Bertrand to 5.37 mi WSW of Bertrand
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.601, -99.839

Radar estimates showed rainfall amounts of 3 to 6 inches fell over the warned area in a short amount of time, with up to 5 inches measured in Bertrand. Emergency management reported that flash flooding occurred in Bertrand and the surrounding areas, including the headwaters area of the Turkey Creek north of Edison, which resulted in a rise above minor flood stage during the daytime hours on the 5th.

Flash Flood, Gosper

When
July 4, 11:30 PM CST to July 5, 5:00 AM CST
Where
Gosper County, 4.89 mi ENE of Smithfield to 10.51 mi E of Smithfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.607, -99.644

Radar estimates showed rainfall amounts of 3 to 6 inches fell over the warned area in a short amount of time, with up to 5 inches measured in Bertrand. Emergency management reported that flash flooding occurred in Bertrand and the surrounding areas, including the headwaters area of the Turkey Creek north of Edison, which resulted in a rise above minor flood stage during the daytime hours on the 5th.

Hail, Gosper

When
July 4, 11:40 PM CST
Where
Gosper County, 10 mi S of Elwood
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
40.455, -99.850

Thunderstorm Wind, Furnas

When
July 4, 11:41 PM CST
Where
Furnas County, 4.65 mi NNW of Oxford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -99.670

A 58 MPH wind gust was measured by a mesonet station located 5 miles north-northwest of Oxford.

Thunderstorm Wind, Phelps

When
July 5, 12:35 AM CST
Where
Phelps County, 2.21 mi ESE of Loomis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.470, -99.480

A power line was blown down across Highway 23.

Thunderstorm Wind, Adams

When
July 5, 1:45 AM CST
Where
Adams County, 1.57 mi E of (Hsi)hastings Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.600, -98.400

A large tree limb from a healthy tree was downed.

Thunderstorm Wind, Clay

When
July 5, 2:24 AM CST
Where
Clay County, Harvard
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -98.100

A 60 MPH wind gust was measured by a mesonet station located in Harvard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835586, 846213, 846214, 835590, 835588, 835591, 835594, 835595.